Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Omaha, NE

May 8, 2004Thurston County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2004, 10:59 PM CDT for Thurston County, Wayne County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2004, 10:59 PM CDT (03:59 UTC)
Expired
May 8, 2004, 11:30 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:05 PM CDTHAIL 0.883 E Pender, NE
May 8, 11:05 PM CDTHAIL 0.883 E Pender, NE
May 8, 11:05 PM CDTHAIL 0.883 E Pender, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 090359
SVROAX
NEC173-179-090430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1058 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THURSTON COUNTY IN NORTHEAST NEBRASKA
  EASTERN WAYNE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1130 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL 7 MILES WEST OF PENDER...OR
  ABOUT 29 MILES EAST OF NORFOLK...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENDER...THURSTON
  WALTHILL...WINNEBAGO

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4218 9698 4207 9696 4208 9640 4226 9641

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:47 PM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, May 8, 2:47 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CDT SAT MAY 8 2004

.DISCUSSION...

A QUASI-STATIONARY BOUNDARY EXTENDED ACROSS CENTRAL IA INTO CENTRAL
NEB. IT APPEARS THAT THE BOUNDARY WAS TRYING TO MAKE A PUSH
SOUTHWARD AS WINDS AT OFK HAVE SWUNG AROUND TO THE NE AND
INCREASED...WHILE WINDS AT KDNS HAVE GONE FROM SW TO LIGHT OUT OF
THE NORTH. CU FIELD DEVELOPING IN THE VCNTY OF THE MAIN CONVERGENCE.
AIR MASS IS QUITE UNSTABLE WITH MLCAPE AROUND 2000J/KG AND LIS
AROUND -11...WITH MID 60 DEW POINTS POOLING ALL ACROSS CENTRAL
AND SOUTHERN IA. LSI VALUES AND MLCINH SHOW LITTLE CAPPING OVER
THERE. INSTABILITY PARAMETERS INDICATE ERN NEB IS UNSTABLE...BUT
STILL CAPPED.

IN THE SHORT TERM...TRYING TO DETERMINE WHERE CONVECTION WILL FIRE
THE MAIN PROBLEM. MODELS OBVIOUSLY NOT MUCH HELP WITH BOUNDARY
PLACEMENT FOR THIS AFTERNOONS TIME PERIOD...SO WILL HAVE TO
IMPROVISE. EXPECT FRONT TO ADVANCE A LITTLE FARTHER SOUTH THIS
AFTERNOON...AND WITH DAYTIME HEATING...CAP MAY ERODE BEFORE LONG
OVER SOUTHERN SECTIONS OF THE CWA THIS AFTERNOON. EXPECT BOUNDARY
WILL EVENTUALLY SWING BACK NORTH LATER THIS EVENING AS THE LOW LEVEL
JET INCREASES OVER THE PLAINS...AND CONVECTION REDEVELOPS OVER NE
NEB. IT APPEARS LARGE HAIL MAY BE POSSIBLE...ALBEIT PROGGED WET BULB
ZERO HEIGHTS ARE ON THE UPPER LIMITS. DAMAGING WINDS MAY BE THE MORE
PREDOMINATE FACTOR AS THE ETA SHOWS RELATIVELY DRY LAYERS BETWEEN
700MB-400MB AND MID LEVEL LAPSE RATES ABOVE 7 DEG C. WITH LITTLE
CONFIDENCE WHERE BOUNDARY WILL LINE UP...WILL JUST BROAD BRUSH CWA
WITH CHC POPS FOR FIRST PERIOD.

FOR SUNDAY...STORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
AFTERNOON AS DAYTIME HEATING AND MIXING ENHANCES BOUNDARY LAYER
CONVERGENCE. THE MODELS SHOW A SURFACE LOW PRESSURE TROF EXTENDING
SOUTHWARD FROM THE DAKOTAS THRU NEB. MEANWHILE THE CANADIAN UPPER
LEVEL TROF WILL HELP USHER IN A COLD FRONT THRU THE NRN PLAINS.
CONVECTIVE ACTIVITY LOOKS MORE LIKELY NORTH OF THE CWA...BUT STILL
CANT DISCOUNT STORMS ACROSS OUR AREA AS AFTERNOON HEATING CATAPULTS
MLCAPES TO 3500 J/KG.

IN THE EXTENDED PERIODS...SEE LITTLE REASON FOR CHANGE. THE MODELS
ARE CONSISTENT WITH THE NEXT ANTICIPATED LONG WAVE UPPER LEVEL TROF
PUSHING INTO THE PLAINS SOMETIME MIDWEEK...ALLOWING FOR POSSIBLE
PCPN. SIGNIFICANT SVR WX STILL LOOKS POSSIBLE OVER THE CENTRAL AND
SOUTHERN PLAINS. OTHERWISE...HIGH PRESSURE FINALLY APPEARS TO
BUILD INTO THE REGION BY LATE THURSDAY...KEEPING TEMPS GENERALLY
AROUND NORMAL.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEE
Hazardous weather outlook, May 8, 9:21 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
921 PM CDT SAT MAY 8 2004

IAZ043-NEZ011-012-015>018-030>034-042-091100-
ANTELOPE-BOONE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE-
PLATTE-STANTON-THURSTON-WAYNE-
921 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...BUT THE MAIN THREAT OF
SEVERE WEATHER HAS SHIFTED SOUTH OF A LINE FROM ABOUT COLUMBUS TO
TEKAMAH AND HARLAN IOWA.

A WARM FRONT WILL TRY TO LIFT NORTHEAST ACROSS THE AREA ON SUNDAY...
AND A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST. SEVERE
STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT SUNDAY AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT INTO MONDAY
MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE.

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH
THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH
A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE
OF SEVERE WEATHER SHOULD BE HIGHEST DURING THE LATE AFTERNOON AND
EVENING HOURS. TIMING OF THE DISTURBANCES WILL DETERMINE THE
LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.

IAZ055-056-069-079-080-090-091-NEZ043>045-050>053-065>068-078-
088>093-091100-
BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
921 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
STORMS ARE OCCURRING NEAR A SLOW MOVING FRONT.

A WARM FRONT WILL TRY TO LIFT NORTHEAST AWAY FROM THE AREA ON
SUNDAY...AND A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST
LATE IN THE DAY. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS
FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT INTO MONDAY
MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE.

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH
THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH
A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE
OF SEVERE WEATHER SHOULD BE HIGHEST DURING THE LATE AFTERNOON AND
EVENING HOURS. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION
AND EXTENT OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. ACTIVATION
IS ALSO POSSIBLE SUNDAY.

MILLER

In the hours before

Local storm report, May 8, 8:54 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
854 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             IRWIN                   41.79N 95.21W
05/08/2004  0.88 INCH        SHELBY             IA   AMATEUR RADIO

&&

JB
Local storm report, May 8, 8:55 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
855 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HARLAN                  41.65N 95.33W
05/08/2004  0.75 INCH        SHELBY             IA   CO-OP OBSERVER

&&

JB
Local storm report, May 8, 9:21 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
921 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          6 S CLARKSON            41.64N 97.12W
05/08/2004                   COLFAX             NE   TRAINED SPOTTER

&&

JB
Local storm report, May 8, 9:25 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
925 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             SCHUYLER                41.45N 97.06W
05/08/2004  1.25 INCH        COLFAX             NE   EMERGENCY MNGR

&&

JB
Local storm report, May 8, 9:27 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
927 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     SCHUYLER                41.45N 97.06W
05/08/2004  80 MPH           COLFAX             NE   EMERGENCY MNGR

            TREES DOWN AND CENTER PIVOTS OVERTURNED

&&

JB
Local storm report, May 8, 9:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
953 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             AVOCA                   41.48N 95.34W
05/08/2004  1.00 INCH        POTTAWATTAMIE      IA   AMATEUR RADIO

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:15 PM CDTSevere Thunderstorm WarningOAXColfax45 min
May 8, 7:19 PM CDTSevere Thunderstorm WarningOAXBurt41 min
May 8, 7:26 PM CDTSevere Thunderstorm WarningOAXPlatte34 min
May 8, 7:29 PM CDTSevere Thunderstorm WarningOAXPlatte31 min
May 8, 7:32 PM CDTTornado WarningOAXColfax28 min
May 8, 7:40 PM CDTSevere Thunderstorm WarningOAXDodge50 min
May 8, 7:51 PM CDTSevere Thunderstorm WarningOAXWashington39 min
May 8, 7:55 PM CDTTornado WarningOAXButler50 min
May 8, 8:01 PM CDTSevere Thunderstorm WarningOAXColfax29 min
May 8, 8:31 PM CDTSevere Thunderstorm WarningOAXButler19 min
May 8, 10:12 PM CDTSevere Thunderstorm WarningOAXButler, Saunders48 min
May 8, 11:11 PM CDTSevere Thunderstorm WarningOAXKnox34 min
May 8, 11:21 PM CDTSevere Thunderstorm WarningOAXCass39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.